Zoloft, which is a trade name for the antidepressant medication Sertraline hydrochloride, is part of a cluster of drugs that is collectively identified as Selective Serotonin Reuptake Inhibitors. These inhibitors prevent the reuptake of the neurotransmitter called serotonin, which is said to have a significant effect on how a person feels. As such, Zoloft is usually a part of the treatment plans of patients who are suffering from certain mental illnesses such as anxiety disorders as well as mood disorders.
As with most medications, if not all, Zoloft has a few side effects that may make a new user hesitate to take the drug. However, among the side effects of Zoloft, weight gain seems to be one of the things that cause a lot of Zoloft-takers to worry. So does Zoloft really cause a person to put on more pounds? Read on and find out.
The Affirmative Side
A number of studies have been conducted to find out whether the intake of antidepressants, particularly sertraline (Zoloft), can lead to an increased weight. A few have cited findings on the affirmative, but none can really put forth conclusive evidence to support the findings. For example, a 2000 study conducted by M. Fava and colleagues found that those patients who were undergoing treatment for depression by taking sertraline for a period of more than six months had an average weight gain of about 0.1 percent. Even though this weight gain was deemed insignificant, the fact is some of the patients did experience it.
In much the same way, another research into the phenomenon discovered that an average weight increase of 1.5% was experienced by some of the OCD patients who took the drug over a period of 30 months. A small percentage of the said sample, approximately 4.5%, put on significantly greater weight that could be defined as greater than 7 percent. This significantly greater weight gain was observed mainly among the group’s female members. Still, the findings of the said study can’t be used as definitive proof that Zoloft causes statistically-important weight gain among users since the sample was a relatively small one.
Furthermore, according to a JNK Diet article, weight gain was listed by the FDA as one of Zoloft’s side effects. That was around the later part of 2002. The said source also points to stress as the reason behind the change in weight. Whether or not this finding has been accepted by the medical field as well as the various authorities involved still remains a mystery.
The Negative Side
While several sources confirm the possibility of gaining weight while on Zoloft therapy, a number of refute this claim. ZoloftWeightLoss.org, for example, maintains that Zoloft by itself doesn’t affect the number of pounds you gain or lose. The said source has it that it really depends on how a person dealt with his anxiety (and other feelings brought about by his mental condition) before undergoing therapy. Other factors, like diet and exercise, were also considered to be the possible causes of the weight gain or weight loss reported by patients.
For now, neither of the sides can really claim that they have conclusive evidence to support their stand on the matter of whether Zoloft can cause one to put on more weight or not. One thing is for sure, though. Too much of anything can’t be good. So if you’re experiencing significant weight gain (or even weight loss) from Zoloft, a visit to your trusted physician is still the best and most recommended solution to put your worries aside.